BRIAN McGOVERN, M.B.; HASAN GARAN, M.D.; JEREMY N. RUSKIN, M.D.
After the administration of verapamil for rapid tachycardias, five patients developed ventricular fibrillation or required urgent cardioversion. All episodes occurred in hospital emergency rooms, and each patient was resuscitated. Examination of electrocardiograms confirmed the presence of the Wolff-Parkinson-White syndrome. In four patients, the presenting tachyarrhythmia was atrial fibrillation with preexcited ventricular complexes, and in one patient a narrow QRS complex tachycardia was initially recorded. Acceleration of atrioventricular conduction occurred within 10 minutes of administration of verapamil, 5 to 10 mg intravenously. Subsequently, intracardiac electrophysiologic studies confirmed the presence of accessory atrioventricular pathways capable of rapid antegrade conduction in each patient. Because of this potentially fatal adverse response, verapamil should not be used in patients with atrial fibrillation and preexcited ventricular complexes.
Learn more about subscription options.
Register Now for a free account.
McGOVERN B, GARAN H, RUSKIN JN. Precipitation of Cardiac Arrest by Verapamil in Patients with Wolff-ParkinsonWhite Syndrome. Ann Intern Med. 1986;104:791-794. doi: 10.7326/0003-4819-104-6-791
Download citation file:
Published: Ann Intern Med. 1986;104(6):791-794.
Cardiology, Rhythm Disorders and Devices.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only